Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Mar 1, 1997, 12:14 AM EST for Powell County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 1, 1997, 12:14 AM EST (05:14 UTC)
- Expired
- Mar 1, 1997, 12:45 AM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 52 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 010515 RRA SVRJKL KYC197-203-010545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1214 AM EST SAT MAR 1 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTH CENTRAL KENTUCKY ...PULASKI ...ROCKCASTLE AT 1213 AM DOPPLER RADAR INDICATED A SEVER THUNDERSTORM 10 MILES NORTHWEST OF SOMERSET NEAR CAINS STORE. THE STORM WAS MOVING NORTHEAST AT 45 MPH AND WILL BE MOVING ACROSS SCIENCE HILL...WALNUT GROVE...AND MOUNT VERNON BY 1240 AM. THIS STORM WILL LIKELY PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH. LARGE HAIL IS ALSO POSSIBLE. 0 SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. INGRAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 9:31 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 28, 9:31 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 930 PM EST FRI FEB 28 1997 HAND ANALYSIS AT 00Z PLACES WARM FRONT ALONG KY/TN BORDER AND SLOWLY LIFTING NORTH. PRECIP WITH THIS FEATURE IS STILL EXTENDS FROM NW SOUTH CAROLINA...ACROSS N GA AND ON INTO N AL AND N MS. SHRA ARE VERY SCATTERED THOUGH WITH BETTER PRECIP OCCURRING ALONG OH RIVER WITH VORT ACTION AND STRONG H8 JET. SO FAR...SHRA ARE STAYING WEST OF JKL CWA. ETA INITIALIZED FRONT A LITTLE FURTHER NORTH THAN I PLACED IT ON MY HAND ANALYSIS. NGM PANELS NOT AVAILABLE YET. 88-D AND DIAL INS TO ADJACENT RADARS KMRX/KOHX WOULD INDICATE THAT A FEW SHRA WILL BE MOVING INTO CUMBERLAND/CLINTON/WAYNE COUNTIES BY 03Z. TURBO UA PROGRAM INDICATES THETA E RIDGE FROM NW SC ACROSS S TN AND INTO N ARKANSAS. QUITE A BIT DRIER NORTH OF THAT AREA. SE FLOW ALREADY ESTABLISHED IN MOST OF CWA...AND TEMPS WILL FALL OFF SLIGHTLY ONCE THE RAIN MOVES IN HERE. IT/S GOING TO TAKE AWHILE THOUGH FOR THE RAIN TO ARRIVE. MINS LOOK IN GOOD SHAPE FOR NOW. WILL HAVE TO WATCH SHRA TO OUR WEST FOR EASTWARD SPREAD TONIGHT. WILL LEAVE PREVIOUS FCSTRS TEMPS AND POPS ALONE FOR NOW. FCST APPEARS REASONABLE. JKL 58/75/61/65 7487 LOZ 57/75/61/6 5 7487 INGRAM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 12:14 AM EST | Severe Thunderstorm Warning | JKL | Rockcastle | 31 min |
| Mar 1, 6:11 AM EST | Flash Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 6:11 AM EST | Flash Flood Warning | JKL | Montgomery, Powell | 3 hr |
| Mar 1, 6:24 AM EST | Flash Flood Warning | JKL | Morgan | 3 hr |
| Mar 1, 6:24 AM EST | Flash Flood Warning | JKL | Bath, Montgomery, Powell | 3 hr |
| Mar 1, 6:38 AM EST | Flash Flood Warning | JKL | Menifee | 2 hr |
| Mar 1, 7:03 AM EST | Flash Flood Warning | JKL | Elliott | 3 hr |
| Mar 1, 8:06 AM EST | Flash Flood Warning | JKL | Rowan | 4 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Magoffin | 6 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Bath, Elliott, Menifee, Morgan, Rowan | 6 hr |
| Mar 1, 9:30 AM EST | Flash Flood Warning | JKL | Montgomery, Powell | 6 hr |
| Mar 1, 12:57 PM EST | Flash Flood Warning | JKL | Fleming | 2 hr |
| Mar 1, 2:25 PM EST | Severe Thunderstorm Warning | JKL | Montgomery | 45 min |
| Mar 1, 2:31 PM EST | Severe Thunderstorm Warning | JKL | Estill, Powell | 44 min |
| Mar 1, 2:43 PM EST | Severe Thunderstorm Warning | JKL | Jackson, Rockcastle | 47 min |
| Mar 1, 3:01 PM EST | Tornado Warning | JKL | Menifee, Powell | 49 min |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Bath, Elliott, Fleming, Menifee, Morgan, Rowan | 4 hr |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Estill, Powell | 4 hr |
| Mar 1, 3:07 PM EST | Flash Flood Warning | JKL | Montgomery | 4 hr |
| Mar 1, 3:10 PM EST | Severe Thunderstorm Warning | JKL | Morgan, Wolfe | 50 min |
| Mar 1, 3:13 PM EST | Tornado Warning | JKL | Morgan | 47 min |
| Mar 1, 3:23 PM EST | Severe Thunderstorm Warning | JKL | Lee | 37 min |
| Mar 1, 3:48 PM EST | Severe Thunderstorm Warning | JKL | Magoffin | 32 min |
| Mar 1, 4:04 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Martin | 46 min |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Elliott, Menifee, Morgan, Rowan | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Bath, Fleming | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Montgomery, Powell | 6 hr |
| Mar 1, 6:45 PM EST | Flash Flood Warning | JKL | Estill | 6 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.